Georgia, 2024

Damaging Wind and Heavy Rain in Georgia, July 17, 2024

July 17, 2024 · NWS JAX · 5 events in 4 counties and zones

Prevailing SW flow over a very moist and unstable airmass produced locally heavy rainfall given weak steering flow and isolated strong thunderstorms with wet downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing SW flow over a very moist and unstable airmass produced locally heavy rainfall given weak steering flow and isolated strong thunderstorms with wet downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 1:56 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 17, 1:56 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
256 PM EDT Wed Jul 17 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 247 PM EDT Wed Jul 17 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Convection is moving east into the Jacksonville Metro area with
very little support behind it. Looks like the leading edge of the
convection has worked over the atmosphere and stabilized the air
mass behind it. Will keep convection going through sunset as any
breaks in the mid level convective debris over the inland areas
will lead to unequal heating and possible more pulse severe
storms. After sunset the convective debris should clear by
midnight with just some cirrus around. Not really thinking much
fog will form inland overnight. Low temps will be in the mid 70s
with yet another humid summer night in the South.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 247 PM EDT Wed Jul 17 2024

Elevated daily rain chances continue through Friday as SW
steering flow continues across the local area between the 1000-500
mb ridge axis across south-central FL and weak troughs north of
the region. Morning showers and storms will edge inland from the
Gulf Coast region, expanding in coverage and progressing toward
the Atlantic coast through early afternoon as diurnal instability
increases. Additional convection will break across SE GA into the
afternoon and linger into the early evening closer to low level
trough trough axes and lingering outflow boundaries. Mid level
temperatures continue near climo values with -6 to -7 degC at 500
mb with weak upper level shear (< 25 kts) so convective
ingredients continue to favor mainly pulse strong to isolated
severe storm potential in the afternoon and early evening with
boundary mergers. Storm motion of 10-15 kts will somewhat limit
the localized flash flood threat, but, storms are dropping 2-4
inches within 2 hours where mergers occur...so a couple days of
heavy rainfall could certainly cause localized flood issues.
Storms will fade across inland coverage toward midnight with loss
of instability, then resurrect toward the Gulf Coast toward
sunrise with some inland drift across our Suwannee River Valley
zones.

Temperatures will trend within a few degrees of climo values with
highs in the low-mid 90s and lows in the lower to mid 70s. Peak
heat index values near 105 deg each day prior to convective
cooling.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 247 PM EDT Wed Jul 17 2024

The ridge across south-central FL begins to build northward across
NE FL Saturday then shifts north of the local area Monday. This
will transition prevailing flow from SW over the next couple of
days to SSE this weekend then SE early next week, with a more
dominant east coast sea breeze pattern. Elevated rain chances with
locally heavy rainfall potential will continue through the weekend
with high PWAT trapped under the ridge axis and weak storm motion
(PWATs 1.9-2.25"). Monday through Wednesday night week, deep layer
moisture begins to decrease some into the 1.6-2 inch range
favoring more scattered shower and thunderstorm activity for most
inland areas (40-50% rain chances), then numerous (50-60%) where
sea breezes and boundaries merge during the afternoon and evening
near and west of I-75. Temperatures will trend near to above
normal with highs in the low-mid 90s and lows in the 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 116 PM EDT Wed Jul 17 2024

Convection is racing toward the JAX Metro area and should be on
top of the fields about as I issue the TAFS. Have gone with a
four hour TEMPO but that will be front loaded at the beginning of
the TAF Period. KGNV, due to proximity to the Gulf, went longer
with the TEMPO there.

&&

.MARINE...
Issued at 247 PM EDT Wed Jul 17 2024

The western periphery of the Bermuda Ridge will be right over our
coastal waters and then the ridge axis will ridge west into the
Gulf south of us. This will keep a general south to southwest flow
pattern over our waters next few days. Will be some breaks in
that pattern with a wind shift to the southeast near shore each
afternoon and evening as the sea breeze develops. As with most of
the peripheral ridge situations will see nocturnal southerly
surges briefly bringing winds close to or above Small Craft
Exercise Caution during the overnight hours. Some afternoon and
evening thunderstorms are possible each day with winds and seas
higher in and near thunderstorms.

Rip Currents: Moderate rip current risk continues through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  92  74  91 /  20  60  40  80
SSI  77  91  79  91 /  30  50  40  60
JAX  76  93  76  93 /  20  60  20  70
SGJ  76  92  77  92 /  20  50  20  60
GNV  75  89  74  91 /  20  60  10  70
OCF  74  91  75  91 /  20  50  10  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 17, 1:52 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
252 PM EDT Wed Jul 17 2024

FLZ140-240-340-171915-
Central Marion FL-Western Marion FL-Eastern Marion FL-
252 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MARION COUNTY
THROUGH 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Santos, or near Ocala, moving east at 15 mph. Another storm was
about 9 miles west of Lake Weir and Summerfield moving east at 10
knots.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ocala, Lynne, Santos, Ocklawaha, Silver Springs Shores, Lake Weir,
Belleview, and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2909 8218 2927 8215 2928 8188 2912 8189
      2896 8197 2896 8218
TIME...MOT...LOC 1851Z 287DEG 11KT 2916 8206

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Jul 17, 2:00 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
300 PM EDT Wed Jul 17 2024

GAZ152>154-165-166-171930-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Brantley GA-
Coastal Camden GA-
300 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMDEN...
SOUTHWESTERN GLYNN AND EAST CENTRAL BRANTLEY COUNTIES THROUGH 330 PM
EDT...

At 300 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Waynesville, or 10 miles southeast of Nahunta,
moving northeast at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waverly, Waynesville, and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3104 8162 3103 8184 3122 8196 3135 8176
      3133 8173 3107 8154
TIME...MOT...LOC 1900Z 246DEG 12KT 3115 8181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Jul 17, 2:03 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
303 PM EDT Wed Jul 17 2024

FLZ033-125-133-325-171945-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
303 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 345 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bayard, or 7 miles southwest of Ponte Vedra Beach, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ponte Vedra Beach, Jacksonville Beach, Palm Valley, Sawgrass,
Nocatee, Bayard, Durbin, and Guana River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3003 8155 3020 8157 3024 8155 3033 8136
      3024 8134 3006 8128
TIME...MOT...LOC 1903Z 256DEG 12KT 3016 8148

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Local storm report, Jul 17, 2:06 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
306 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     Tstm Wnd Gst     Mayport                 30.38N 81.42W
07/17/2024  M46 MPH          Duval              FL   AWOS

            AWOS station KNRB Mayport Naval Station.

&&

ABE
Special weather statement, Jul 17, 2:08 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
308 PM EDT Wed Jul 17 2024

FLZ137-140-237-240-171945-
Central Marion FL-Eastern Putnam FL-Western Putnam FL-
Eastern Marion FL-
308 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARION AND SOUTH
CENTRAL PUTNAM COUNTIES THROUGH 345 PM EDT...

At 307 PM EDT, Doppler radar was tracking strong thunderstorms near
Lake Delancy, or near Salt Springs, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salt Springs, Fruitland, Lake Delancy, Welaka, Hog Valley, and
Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2930 8193 2949 8193 2959 8168 2934 8160
      2934 8162
TIME...MOT...LOC 1907Z 248DEG 15KT 2940 8184

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Jul 17, 2:19 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
319 PM EDT Wed Jul 17 2024

FLZ140-240-172000-
Central Marion FL-Eastern Marion FL-
319 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARION COUNTY
THROUGH 400 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Weir, or near The Villages, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynne, Weirsdale, The Village of Briar Meadow, Ocklawaha, Moss Bluff,
Silver Springs Shores, Lake Weir, Belleview, and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2900 8215 2902 8215 2924 8192 2915 8182
      2897 8178 2896 8180 2896 8211
TIME...MOT...LOC 1919Z 230DEG 11KT 2899 8203

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY

The radar

The Jacksonville radar (KJAX), 82 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Glynn

When
July 17, 2:23 PM EST
Where
Glynn County, 1.5 mi NNE of Brunswick
Reported by
Amateur Radio
Coordinates
31.200, -81.490

A funnel cloud was reported to be above the | area near Community Rd and Old Cypress Mill | Rd.

Heavy Rain, Appling

When
July 17, 3:30 PM EST to 5:00 PM EST
Where
Appling County, 3.28 mi NNE of Baxley
Reported by
Mesonet
Coordinates
31.810, -82.320

A personal weather observation site Dunns Lake | - KGABAXLE13 measured 3.54 inches of rain. | Rain began around 4:30 PM.

Thunderstorm Wind, Jeff Davis

When
July 17, 4:30 PM EST
Where
Jeff Davis County, Hazelhurst
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
31.870, -82.600

Tree and powerlines were reported down along South Miller St. The time of damage was estimated by radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Heavy Rain, Coffee

When
July 17, 6:05 PM EST to 7:00 PM EST
Where
Coffee County, 0.91 mi SE of Broxton
Reported by
Mesonet
Coordinates
31.620, -82.890

A personal weather observation site Poplar | Creek - KGABROXT5 measured 2.84 inches of | rain. Rain began around 7:05 PM. Surrounding | sites measured 2 to 2.4 inches of rain.

Heavy Rain, Coffee

When
July 17, 6:05 PM EST to 7:40 PM EST
Where
Coffee County, 0.91 mi SE of Broxton
Reported by
Mesonet
Coordinates
31.620, -82.890

A personal weather | observation site Poplar Creek - KGABROXT5 | measured 3.19 inches of rain. Rain began | around 7:05 PM. Surrounding sites measured | 2.5 to 3 inches of rain.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192995, 1192997, 1193002, 1192998, 1193000.